Alert archive / Texas / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 267, NWS Midland/Odessa, TX

May 21, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 21, 2007, 4:43 PM CDT for Brewster County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 21, 2007, 4:43 PM CDT (21:43 UTC)
Expired
May 21, 2007, 5:45 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 197 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 21, 3:17 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.7 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2007-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 402 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2007-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
402 J/kg
Mixed-layer CIN
-189 J/kg
Mixed-layer LCL
743 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 212143
SVRMAF
TXC043-212245-
/O.NEW.KMAF.SV.W.0267.070521T2143Z-070521T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
443 PM CDT MON MAY 21 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 545 PM CDT

* AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  EXTREME NORTH CENTRAL BREWSTER COUNTY...OR 16 MILES NORTH OF
  MARATHON...MOVING NORTHEAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN BREWSTER COUNTY...

DURING A SEVERE THUNDERSTORM... THE BEST PROTECTION CAN BE FOUND IN
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3060 10337 3042 10311 3026 10320 3039 10346

$$
1 follow-up statement
000 
WWUS54 KMAF 212207
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
507 PM CDT MON MAY 21 2007

TXC043-212245-
/O.CON.KMAF.SV.W.0267.000000T0000Z-070521T2245Z/
BREWSTER TX-
507 PM CDT MON MAY 21 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTH CENTRAL BREWSTER COUNTY...

AT 503 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER EXTREME NORTH CENTRAL BREWSTER COUNTY...OR ABOUT 18
MILES NORTH OF MARATHON...MOVING NORTHEAST AT 5 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...EXTREME
NORTH CENTRAL BREWSTER COUNTY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3060 10337 3042 10311 3026 10320 3039 10346

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 3:24 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 21, 3:24 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON MAY 21 2007

.SHORT TERM...
ACTIVE WEATHER EXPECTED THIS EVENING WITH A COUPLE OF SHORTWAVES
THE MAIN CULPRIT. CURRENT INCREASING ELEVATED CONVECTION ACROSS
THE EASTERN PERMIAN BASIN APPEARS TO BE INFLUENCED BY LAST NIGHTS
DEPARTING SHORTWAVE WITHIN AN INCREASINGLY UNSTABLE AIR MASS AS
DAYTIME HEATING CONTINUES. STILL EXPECTING NEW MAIN BATCH OF
CONVECTION TO FIRE MUCH FARTHER WEST ACROSS UPPER TRANS PECOS
REGION TO THE EASTERN SLOPES OF THE MOUNTAINS ALONG AND NEAR THE
DRYLINE IN THE VERY STEEP LAPSE RATES AS THE BAJA DISTURBANCE
APPROACHES. EXPECTING HIGH BASED STORMS IN THESE AREAS BUT AS THEY
MOVE EAST THEY WILL GET STRONG TO SEVERE AS THEY ENCOUNTER MORE
LOW LEVEL MOISTURE AND SHEAR INCREASES AS THE NEXT DISTURBANCE
APPROACHES FROM MEXICO. WILL CONTINUE TO MENTION SEVERE WORDING
FROM LEA COUNTY NEW MEXICO AND THE EASTERN SLOPES OF THE DAVIS
MOUNTAINS EASTWARD THIS EVENING. WILL THROW IN A MENTION OF PATCHY
FOG ACROSS MUCH OF THE PLAINS AS THE LOW LEVEL MOISTURE AND LOW
CLOUDS WILL BE SIGNIFICANT. JUST SOME TWEAKS WERE MADE TO THE
GRIDS.

.LONG TERM...
MID-LEVEL FLOW WILL STRENGTHEN ACROSS THE SOUTHERN ROCKIES ON
TUESDAY AS THE MID AND UPPER LEVEL LOW CURRENTLY OVER ERN OR/WRN
ID TRANSLATES EAST INTO WY DURING THE LATE AFTERNOON. THE
INCREASED WESTERLY MID-LEVEL FLOW ACROSS OUR REGION WILL DEEPEN
THE SURFACE TROUGH...THUS RESULTING IN INCREASING SURFACE WINDS
ACROSS THE AREA TOMORROW...ESPECIALLY THE GUADALUPE MOUNTAINS.
WIND SPEEDS WILL BE STRONGEST THROUGH GUADALUPE PASS...BUT ARE NOT
EXPECTED TO REACH HIGH WIND CRITERION AS 700MB WINDS STRUGGLE TO
REACH 30KTS. THIS INCREASED WESTERLY FLOW WILL ALSO ALLOW THE
DRYLINE TO PUSH EAST INTO THE PLAINS OF WEST TEXAS TOMORROW.
MODELS TYPICALLY PUSH THE DRYLINE TOO FAR TO THE EAST AND TODAY/S
MODEL DATA IS NO EXCEPTION...ESPECIALLY GIVEN FAIRLY WEAK WESTERLY
FLOW IN THE 850-700MB LAYER. WE HAVE OPTED TO INCREASE POPS
SLIGHTLY ACROSS THE EASTERN PERMIAN BASIN AND WESTERN LOW ROLLING
PLAINS DURING THE LATE AFTERNOON AND EVENING HOURS. ON WEDNESDAY...
A MID-LEVEL TROUGH AXIS WILL SHIFT EAST INTO THE CENTRAL PLAINS.
THIS WILL HELP DRIVE A COLD FRONT INTO THE REGION WEDNESDAY NIGHT.
COOLER TEMPERATURES ALONG WITH AT LEAST A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED FOR ALL OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO THROUGH THE END OF THIS WEEK. THE CURRENT FORECAST
ACCOUNTS FOR THIS AND LITTLE CHANGES WERE MADE TO THE EXTENDED
FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              63  88  65  86  /  30  10  20  10
CARLSBAD NM                59  89  59  88  /  10  10   0   0
DRYDEN TX                  63  89  66  89  /  40  10   0   0
FORT STOCKTON TX           64  91  64  91  /  40  20  10   0
GUADALUPE PASS TX          59  84  58  83  /  10  10   0   0
HOBBS NM                   60  87  58  86  /  20  10   0   0
MARFA TX                   49  84  51  83  /  20  10   0   0
MIDLAND INTL AIRPORT TX    63  88  64  89  /  30  10  10   0
ODESSA TX                  64  89  63  88  /  30  10  10   0
WINK TX                    65  95  62  94  /  20  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

12/06
Hazardous weather outlook, May 21, 2:24 PM CDT, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
224 PM CDT MON MAY 21 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-221930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
224 PM CDT MON MAY 21 2007 /124 PM MDT MON MAY 21 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING...GENERALLY ALONG THE HIGHER TERRAIN IN SOUTHEAST NEW
MEXICO AND ALSO EAST OF A HOBBS TO VAN HORN LINE. SEVERE
THUNDERSTORMS THAT DO DEVELOP WILL BE CAPABLE OF PRODUCING LARGE
HAIL AND DAMAGING WINDS. DEVELOPING THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING ISOLATED FLOODING OF LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON
AND EVENING...GENERALLY EAST OF A SEMINOLE TO ODESSA TO FORT STOCKTON
LINE. LARGE HAIL AND DAMAGING WINDS ARE AGAIN EXPECTED TO BE THE
MAIN THREATS.

THE COMBINATION OF AN APPROACHING COLD FRONT AND PLENTIFUL AMOUNTS
OF MOISTURE WILL ALSO ALLOW FOR A CONTINUED CHANCE FOR SEVERE
THUNDERSTORMS WEDNESDAY EVENING ACROSS PORTIONS OF THE TEXAS
PERMIAN BASIN...LOW ROLLING PLAINS...AND STOCKTON PLATEAU.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION REMAINS POSSIBLE LATER THIS AFTERNOON AND EVENING
ACROSS THE AREA. AREA COORDINATORS AND EMERGENCY MANAGERS ARE
URGED TO MONITOR WEATHER CONDITIONS FOR THE POTENTIAL OF DEVELOPING
SEVERE WEATHER CONDITIONS

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, May 21, 2:33 PM CDT, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
233 PM CDT MON MAY 21 2007

TXZ058-074-075-212030-
PECOS-DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS
PECOS-233 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS...
SOUTHEASTERN REEVES AND SOUTHWEST PECOS COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF STATE HIGHWAY
17 IN OPEN COUNTRY OF NORTHEASTERN JEFF DAVIS COUNTY AT 233 PM
CDT...MOVING NORTHEAST AT 10 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN NORTHEASTERN JEFF DAVIS...SOUTHEASTERN REEVES AND
SOUTHWEST PECOS COUNTIES...SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING
WEATHER CONDITIONS.
Special weather statement, May 21, 3:09 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
309 PM CDT MON MAY 21 2007

TXZ080-212115-
MARFA PLATEAU-
309 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EAST CENTRAL PRESIDIO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF MARFA ALONG
FARM TO MARKET ROAD 169 OVER EAST CENTRAL PRESIDIO COUNTY AT 309 PM
CDT...MOVING EAST AT 15 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

HAIL...WINDS AROUND 55 MPH...HEAVY RAIN...AND DEADLY LIGHTNING ARE
POSSIBLE.

PEOPLE IN EAST CENTRAL PRESIDIO COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.
Special weather statement, May 21, 4:19 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
419 PM CDT MON MAY 21 2007

TXZ058-074-075-081-212215-
PECOS-BIG BEND AREA-DAVIS/APACHE MOUNTAINS AREA-
REEVES COUNTY AND UPPER TRANS PECOS-
419 PM CDT MON MAY 21 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL BREWSTER...SOUTH
CENTRAL REEVES...SOUTHEASTERN JEFF DAVIS AND WEST CENTRAL PECOS
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF HOVEY AT 419 PM
CDT...MOVING NORTHEAST AT 15 MPH. ANOTHER STRONG THUNDERSTORM WAS
LOCATED 12 MILES NORTH OF ALPINE...MOVING NORTH AROUND 10 MPH.

THESE THUNDERSTORMS WILL IMPACT HOVEY AND U.S. HIGHWAYS 67 AND 385.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
MONDAY EVENING FOR SOUTHWESTERN TEXAS.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:40 PM CDTSevere Thunderstorm WarningMAFCulberson, Jeff Davis, Reeves65 min
May 20, 7:49 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves3 hr
May 20, 8:08 PM CDTSevere Thunderstorm WarningMAFJeff Davis52 min
May 20, 8:42 PM CDTSevere Thunderstorm WarningMAFReeves51 min
May 20, 9:00 PM CDTSevere Thunderstorm WarningMAFJeff Davis15 min

Nearby

Severe Thunderstorm Warnings in Texas, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.